Dark pigmentation after Infini fractional radio frequency treatment. Why would this happen?

2 months ago I had Infini treatment done on my face. Week after the treatment I started seeing dark pigmentation patches on my face, specially on my both cheeks. My Plastic surgeon first treated with Obaji system and now switched to 8% Hydroquinone. I believe Infini is suited for darker skin (I have light brown skin) then why would this happen? I emailed the company with this question but never heard from them. I would really appreciate an input in this matter. Thanks in advance.

Doctor Answers 5

PIH from Infini?

The saying that RF is "colorblind" and safe for all skin types is not entirely true. What is true is that it is not attracted to a color (chromophore) as lasers are. However, RF has the potential to heat up the superficial layer of skin, where the pigment cells (melanocytes) are found. If this layer is heated up too much, and there is prolonged inflammation, post inflammatory hyperpigmentation (PIH) can occur. The reason that Infini is generally safe for all skin types is that the insulated needles protect the upper part of the dermis from the heat in most cases. If the energy is high, the heat can spread upward, even with the insulation of the needles. Meticulous attention to placing the handpiece in a perpendicular position as well as at the proper depth is needed to keep the heat in the lower portion of the skin (the safe area). Turning down the energy a bit is an added safety precaution. Having said this, there are about half a dozen devices on the market with non insulated RF needles which are MUCH more likely to produce this problem. These devices still claim that RF is safe for all skin types which is misleading. From science alone, these devices will have a higher likelihood of producing PIH. As I have previously stated in other questions, devices are only as good as the operator. Most side effects from devices are related to user error. Either improper technique, wrong settings, or using on inappropriate patients. For PIH, hydroquinone, chemical peels, and possibly 1064 QS laser will help.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Dark patches after Infini

Thank you for the important question. Infini is safe for all skin types, but some thought must be put into how the treatment is delivered. For darker skin, the depth of the needles needs to be deeper in the skin. Superficial passes may result in inflammatory hyperpigmentation. In addition, the energy can be turned down to a lower setting for the first treatment, until the patient's response is known. Treating hyperpigmentation is much harder than avoiding it... but 8% hydroquinone is a good start. Take care and best of luck!

Evan Ransom, MD
Bay Area Facial Plastic Surgeon
4.9 out of 5 stars 95 reviews

Skin darkening after Infini Treatment

Infini claims to be safe on all skin types;however I think that with darker skin tones energy settings need to kept lower and treatments kept a little deeper.  The reason for this is that RF energies do create heat, so as long as that heat is deeper and a bit gentler, it should not impact surface pigment.  To minimize that risk we now treat the skin with a supercold airflow device called the Zimmer.  This helps protect that vulnerable surface layer from too much heat.  Over time your skin should return to normal but it could take months.

Steven Swengel, MD
Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

Hyperpigmentation following Infini

The infini RF miconeedling device is an excellent device in all skin types. Even though hyperpigmentation is unlikely following this treatment, it could occur. No device is 100% in preventing this problem. I would see your doctor for correction of this problem. Generally, bleaching agents work very well.

Robert M. Wald, Jr., MD
Orange County Plastic Surgeon
5.0 out of 5 stars 19 reviews

Post Inflammatory Hyperpigmentation From Lasers -- Skin Lightening, Light Peels, microsecond YAG

Post inflammatory hyperpigmentation can be a result of strong energy treatments or an aggressive approach.  Sometimes its a persons own skin type.  I suggest seeing an expert for treatment.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.